Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at May 18, 2017, 1:43 PM CDT for 13 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 19, 2017, 1:00 AM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 1:43 PM CDT (18:43 UTC)
- In effect from
- May 19, 2017, 1:00 AM CDT
- Expired
- May 20, 2017, 4:08 AM CDT
- In force
- 27 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Cedar County, MO, Dade County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1082 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.4
The text
As transmitted.
700 WGUS63 KSGF 181843 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Springfield MO 143 PM CDT Thu May 18 2017 ...Additional Rounds of Rain Tonight into Saturday... KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-190645- /O.NEW.KSGF.FF.A.0005.170519T0600Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton- Cedar-Jasper-Dade-Newton-McDonald- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Anderson, Noel, Goodman, South West City, Pineville, and Rocky Comfort 143 PM CDT Thu May 18 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT FRIDAY THROUGH SATURDAY MORNING... The National Weather Service in Springfield has issued a * Flash Flood Watch for portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barton, Benton, Cedar, Dade, Hickory, Jasper, McDonald, Newton, St. Clair, and Vernon. * From 1 AM CDT Friday through Saturday morning * Multiple rounds of showers and thunderstorms are expected to track across the region tonight into Saturday. Rainfall amounts of 2 to 3 inches with locally heavier amounts are expected across southeastern Kansas and western Missouri. * This rainfall will lead to the potential of flooding of low- lying areas including low water crossings and rise on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Wise
4 follow-up statements
096 WGUS63 KSGF 190122 FFASGF Flood Watch National Weather Service Springfield MO 822 PM CDT Thu May 18 2017 ...Additional Rounds of Rain Tonight into Saturday... KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-191200- /O.CON.KSGF.FF.A.0005.170519T0600Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton- Cedar-Jasper-Dade-Newton-McDonald- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Anderson, Noel, Goodman, South West City, Pineville, and Rocky Comfort 822 PM CDT Thu May 18 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT FRIDAY THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barton, Benton, Cedar, Dade, Hickory, Jasper, McDonald, Newton, St. Clair, and Vernon. * From 1 AM CDT Friday through Saturday morning * Multiple rounds of showers and thunderstorms are expected to track across the region tonight into Saturday. Rainfall amounts of 2 to 3 inches with locally heavier amounts are expected across southeastern Kansas and western Missouri. * This rainfall will lead to the potential of flooding of low- lying areas including low water crossings and rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Schaumann
453 WGUS63 KSGF 190747 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Springfield MO 247 AM CDT Fri May 19 2017 ...Additional Rounds of Rain Through Saturday... MOZ094-102-103-191600- /O.EXA.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lawrence-Barry-Stone- Including the cities of Aurora, Mount Vernon, Marionville, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 247 AM CDT Fri May 19 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Springfield has expanded the * Flash Flood Watch to include a portion of southwest Missouri, including the following areas, Barry, Lawrence, and Stone. * Through Saturday morning * Multiple rounds of showers and thunderstorms are expected to track across the region through Saturday. Rainfall amounts of 2 to 3 inches with locally heavier amounts are expected across southeastern Kansas and western Missouri. * This rainfall will lead to the potential of flooding of low- lying areas including low water crossings and rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-191600- /O.CON.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton- Cedar-Jasper-Dade-Newton-McDonald- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Anderson, Noel, Goodman, South West City, Pineville, and Rocky Comfort 247 AM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barton, Benton, Cedar, Dade, Hickory, Jasper, McDonald, Newton, St. Clair, and Vernon. * Through Saturday morning * Multiple rounds of showers and thunderstorms are expected to track across the region through Saturday. Rainfall amounts of 2 to 3 inches with locally heavier amounts are expected across southeastern Kansas and western Missouri. * This rainfall will lead to the potential of flooding of low- lying areas including low water crossings and rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Terry
136 WGUS63 KSGF 191541 FFASGF Flood Watch National Weather Service Springfield MO 1041 AM CDT Fri May 19 2017 ...Additional Rounds of Rain Today and Tonight... KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-094-101>103- 201200- /O.CON.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton- Cedar-Jasper-Dade-Newton-Lawrence-McDonald-Barry-Stone- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 1041 AM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barry, Barton, Benton, Cedar, Dade, Hickory, Jasper, Lawrence, McDonald, Newton, St. Clair, Stone, and Vernon. * Through Saturday morning * Multiple rounds of showers and thunderstorms are expected to track across the region this afternoon into Saturday morning. Rainfall amounts of 2 to 3 inches with locally heavier amounts are expected across southeastern Kansas and western Missouri. * This rainfall will lead to the potential of flooding of low- lying areas including low water crossings and rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Wise
237 WGUS63 KSGF 200908 FFASGF Flood Watch National Weather Service Springfield MO 408 AM CDT Sat May 20 2017 KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-094-101>103- 201015- /O.CAN.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton- Cedar-Jasper-Dade-Newton-Lawrence-McDonald-Barry-Stone- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 408 AM CDT Sat May 20 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Kansas and Missouri has been cancelled. Heavy rainfall has shifted east of the area. Ongoing flood warnings remain in effect for parts of the area. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 18, 12:40 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 18, 12:40 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1240 PM CDT Thu May 18 2017 .SYNOPSIS... Issued at 249 AM CDT Thu May 18 2017 It was a warm and humid early morning across the Missouri Ozarks and extreme southeast Kansas, with temperatures from the mid 60s to low 70s and dewpoints in the low to mid 60s. A surface boundary was stretched out from northeast Arkansas into southern Illinois with convection having developed along this boundary. A few of the storms may affect portions of our southeastern most county...Oregon county, however more stable and drier air exists behind this boundary and not expecting any further westward development through the overnight hours. A challenging convective forecast is upcoming with this next system and will be the main focus of this forecast package. Additional storms are expected with a secondary system early next week. && .SHORT TERM...(Today and tonight) Issued at 249 AM CDT Thu May 18 2017 For today, an east west surface boundary is expected to set up near the I-70 corridor in central MO with our CWA expected to be in the warm sector all day. An unstable air mass will develop in the warm sector over the area today with CAPES of 2000-3000 j/kg possible. Much of the area will remain dry during the day today but can't rule out some widely scattered afternoon convection, especially closer to the boundary in central MO. The main convection today will be from central KS into western OK where a high risk of severe storms is expected. This activity will eventually spread northeast into the area by mid to late this evening and overnight. There may be a remnant wind risk in the western CWA as it pushes in, likely within a linear or line segment fashion, but it should be in a decaying severity form as it moves in. There will be enough instability, low level jet energy and high PW values for convection to persist across the area overnight however and with the high moisture content, heavy rain will be a good bet. .LONG TERM...(Friday through Wednesday) Issued at 249 AM CDT Thu May 18 2017 There may be a lull in the activity on Friday after tonight's system dissipates or moves east of the area, but again can't rule out some scattered activity during the afternoon along any remnant boundaries. Things should get going again to our west along a cold front during the afternoon Friday with eventually a squall line pushing into the area towards sunset and then through the night into Saturday morning. There will again mainly be a wind risk with the convection as it moves in and a lower end QLCS tornado risk with northeastward moving segments. The front will move through the area on Saturday/Saturday night with convection eventually ending from west to east by Sunday morning. Roughly, we are going with around 1-3 inches of rainfall with this system, although some areas may see less, and if training of storms can occur, some locations more. The heavy rain potential on top of high water tables from the recent flooding rains earlier in the month will likely lead to some additional flooding along area streams, rivers, creeks and low lying flood prone areas. However, the flooding is not expected to be anywhere near what we had a couple of weeks ago. After a bit of a break from later in the day Sunday through Monday, a northwest to southeast moving shortwave will track through the area Monday night through Tuesday, bringing another round of showers and thunderstorms to the region. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu May 18 2017 For the KSGF, KJLN, and KBBG TAFS: A storm system is pushing towards the Plains this afternoon. Later this afternoon into this evening storms will develop across the Kansas, Oklahoma, Texas ahead of the storm system. This convection will then spread northeast and into the area tonight as line segments or a cluster of storms. MVFR to IFR conditions will be possible with any storms tonight. The storms should push through the area pretty quickly overall. Gusty southerly winds will likely develop Friday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Wise
Hazardous weather outlook, May 18, 1:35 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 135 PM CDT Thu May 18 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 135 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... An isolated storm or two will be possible across south central Missouri this afternoon. No severe weather is expected with this activity and most of the area should remain dry during the day. Severe thunderstorms will develop across the southern and central Plains this afternoon and evening. These storms will likely develop into line segments as they push northeast into the area by mid to late evening continuing into the overnight hours. Winds in excess of 60 mph and hail up to the size of quarters will be possible with this activity. There will also be an isolated tornado risk with any line segments that can surge to the northeast generally along and west of Highway 65. Heavy rain will be likely with the storms as they push across the area overnight. Any training of storms may lead to some localized flooding due to the already high water tables from extreme flooding earlier in the month. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to linger into Friday, but in a diminishing fashion. Additional strong to severe thunderstorms will again develop to our west and move into the area late Friday evening into the overnight hours. The storms are once again expected to develop into a line of thunderstorms as they push into the area. Damaging winds will be the main severe weather risk Friday night. The storms should come to an end from Saturday night into Sunday morning with storm total rainfall area wide of 1 to 3 inches. The heaviest rainfall amounts and better flooding potential will occur across southeastern Kansas and western Missouri as multiple rounds of rain are expected from tonight into Sunday morning. Additional thunderstorms will return Monday night into Tuesday as another quick moving upper level system moves in from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into the overnight hours generally west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, May 18, 9:08 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG PITTSBURG 37.41N 94.70W
05/17/2017 CRAWFORD KS PUBLIC
A PICTURE FROM SOCIAL MEDIA OF A VERY LARGE
TREE BLOWN ON TO A HOUSE IN PITTSBURG,
KANSAS.
&&
MGNearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.